Vancouver – BC’s Take Home Naloxone (THN) program has successfully reversed over 260 overdoses since the program was launched in 2012.
The third anniversary of this program falls on International Overdose Awareness Day, an event dedicated to raising awareness of overdoses and reducing the stigma of drug-related deaths. In 2014, approximately 350 deaths in BC were due to illicit drug overdoses, the majority from opioids like heroin, morphine, oxycodone and fentanyl.
The THN program trains people who use drugs, their friends and family members, and service providers to recognize and respond to an opioid overdose using the kit containing naloxone. Naloxone is an antidote to an overdose from opioids. It is a safe, prescription-only medication that quickly reverses the effects of opioids on the body by restoring breathing within 2-5 minutes. The effects last for at least 30 minutes, giving time for emergency responders to arrive.
To date, 2983 THN kits have been distributed from 92 harm reduction sites across BC and nearly 4,500 people have been trained to administer the drug.
“There are risks associated with using any substance, so on International Overdose Awareness Day we are reminding people to be drug smart,” said Ashraf Amlani, harm reduction epidemiologist at the BC Centre for Disease Control (BCCDC).
“Avoid using alone, start by trying a small amount and avoid mixing drugs. Most importantly, make an overdose response plan – have someone check in on you, make sure they know the signs of overdose for the drug you are using, and determine how to call for help before it is too late,” said Amlani.
The THN program is a part of BCCDC’s harm reduction program. The goal of harm reduction at BCCDC is to keep people safe and minimize death, disease, and injury from high-risk behaviour. There are a number of resources available from the BC harm reduction program’s knowledge exchange website Toward the Heart, including new overdose awareness posters that provide quick visual tips on knowing the risk, the signs, and the response to an overdose situation for various drug types.
The majority of opioid overdoses happen in the company of others, and recognizing an overdose and knowing how to administer naloxone are life-saving steps in preventing an overdose death of a friend or family member.
The BC Centre for Disease Control, an agency of the Provincial Health Services Authority, provides provincial and national leadership in public health through surveillance, detection, treatment, prevention and consultation services. The Centre provides both direct diagnostic and treatment services for people with diseases of public health importance and analytical and policy support to all levels of government and health authorities.
Provincial Health Services Authority
604-707-2412 or pager: 604-871-5699